Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Elko, NV

July 16, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 16, 2017, 2:25 PM PDT for Elko County, Nevada. It took effect at Jul 17, 2017, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 2:25 PM PDT (21:25 UTC)
In effect from
Jul 17, 2017, 1:00 PM PDT
Expired
Jul 17, 2017, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3721 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS85 KLKN 162125
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
225 PM PDT Sun Jul 16 2017

...GUSTY WINDS AND LOW HUMIDITY EXPECTED ON MONDAY...

.A weak weather system will bring gusty winds on Monday and, combined
with low relative humidity values during the day and early 
evening, will create a fire hazard.

NVZ454-467>469-171200-
/O.UPG.KLKN.FW.A.0005.170717T2000Z-170718T0300Z/
/O.NEW.KLKN.FW.W.0008.170717T2000Z-170718T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
225 PM PDT Sun Jul 16 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 1 PM to 8 PM PDT Monday. THE Fire Weather Watch IS NO
LONGER IN EFFECT.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Winds...west 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
692 
WWUS85 KLKN 170911
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
211 AM PDT Mon Jul 17 2017


NVZ454-467>469-180300-
/O.CON.KLKN.FW.W.0008.170717T2000Z-170718T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
211 AM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...467...468 AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
311 
WWUS85 KLKN 172140
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
240 PM PDT Mon Jul 17 2017

...GUSTY WINDS AND LOW HUMIDITY EXPECTED THIS EVENING AND AGAIN 
ON TUESDAY...

.A weak weather system will bring gusty winds this evening and
Tuesday afternoon and evening. Combined with low relative 
humidity values during the day and early evening, this will 
create a fire hazard.

NVZ467-468-181200-
/O.NEW.KLKN.FW.W.0009.170718T2000Z-170719T0300Z/
/O.CON.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
240 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
467 AND 468...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 1 PM to 8 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...southwest 15 to 25 mph with gusts to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-469-180300-
/O.CON.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-
240 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties and Fire Weather Zone 469 Southwestern and 
  Central Elko County.

* Winds...west 15 to 25 mph with gusts to 35 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW
807 
WWUS85 KLKN 180302
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
802 PM PDT Mon Jul 17 2017

NVZ467-468-182115-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
/O.CON.KLKN.FW.W.0009.170718T2000Z-170719T0300Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
802 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 467 and 468
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
454 and 469...

* Affected Area...Fire Weather Zone 467 Central and Western
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt
  County and Northwestern Elko County. Fire Weather Zone 454 and
  469 will be reissued for Tuesday shortly. 

* Winds...southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-469-180415-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-
802 PM PDT Mon Jul 17 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454 and 469...

Due to ongoing wildfires in the area, Fire Weather Zone 454 and
469 will be reissued shortly for Tuesday afternoon. Additionally,
Fire Weather Zone 470 will be added.  

$$

JRM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 16, 6:40 AM PDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 6:40 AM PDT, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Elko NV
640 AM PDT Sun Jul 16 2017

.UPDATE...Trailing short wave moving across Nevada has triggered
light showers and a lightning strike just east of Elko. Areal
coverage is not widespread, but appears to be an area of organized
showers over southern Lander extending into northwest Nye counties
at 1330Z. This activity to moving off to the northeast, expanded
the area of isolated showers to reflect current trends.  88

&&

.PREV DISCUSSION... /ISSUED AT 301 AM /

SYNOPSIS...Temperatures will continue in the 90s through this week.
A few isolated thunderstorms will be possible Sunday, mainly
across eastern Nevada. Monday and Tuesday will be warm, dry and
breezy. Yet another moisture push into eastern Nevada is slated
for the middle portion of this week.

SHORT TERM...Sunday through Monday. A few isolated showers will
be possible and a very isolated chance of a lightning strike
through this morning. Jet energy and some subtle lift may induce a
couple stray storms, however confidence is low. The NAM has been
the most bullish with this scenario, with little support from
other high res guidance.

Another day, more storms. Isolated dry thunderstorms will be
possible with lingering moisture across eastern NV today, but
coverage should be less than yesterday. Gusty outflow winds will
be possible with any storm. Storms coverage will rapidly diminish
after sunset.

On Monday, stronger jet energy moves into the Great Basin. This
will produce gusty winds to 35mph or so across northern NV,
especially across the higher terrain. Temps will remain in the 90s
to near 100 across the lower valleys. A very isolated thunderstorm
may hug the NV/UT border with lingering moisture, but confidence
is low.

LONG TERM...Monday night through Saturday.
High pressure ridge axis gets pushed east over the central plains
as a Pacific wave moves downstream. This allows dry air to spread
across northern/central Nevada on Tuesday. The next monsoonal
surge reaches White Pine county on Wednesday, expanding into
northern Nye county and the sern part of Elko county on Thursday
as Nevada remains on the periphery of the central plains
subtropical ridge. The overall pattern shows minimal change
Friday and Saturday. Areas along the I80 corridor would stay dry,
especially west of Elko. Temperatures remain above average with
90s for daytime highs each afternoon, with the hotter spots
pushing 100.

AVIATION...Look for VFR conditions across northern and central
Nevada through 12 Monday morning. There could be an isolated
thunderstorm in the vicinity of KELY this afternoon. Gusty and
erratic winds will be possible near any TS. Some afternoon breezes
up to G25KT are possible at all terminals.

FIRE WEATHER...Expect a breezy day with the passing of a weak
storm system to our north. Northern Nevada locations could see
gusts to near 30 mph, especially near/around the Roosters Comb and
Snowstorm wildfires. Any isolated dry thunderstorms should stay
confined to eastern Nevada.

Monday could be a busy fire weather day in regards to gusty winds
and low RH. It appears it will be very dry, with winds that should
easily reach near/above the threshold for critical fire weather
conditions. Made no changes to the Fire Weather Watch and it still
looks on track. There will be a very isolated chance of a dry
thunderstorm along the NV/UT border during the afternoon. There
should be minimal lightning with any cells, however gusty winds
will be likely.

By the middle portion of the week, another surge of moisture will
approach central NV. This should resume the afternoon showers and
thunderstorms. Given the marketable push of moisture, storms
appear wet at this time. Across the north, a tighter pressure
gradient and active jet energy may keep winds quite gusty. This
will be monitored closely for possible upgrades or extensions to
the current Fire Weather Watch into the middle portions of the
week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for Central Lander and Eureka Counties-Central and Western
Humboldt County-Eastern Humboldt County and Northwestern Elko
County-Southwestern and Central Elko County.

&&

94/88/88/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:21 PM PDTFire Weather WatchLKNElko21 hr
Jul 15, 6:51 PM PDTSpecial Weather StatementLKN39 min

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.